Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 162, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 26, 2008, 4:59 PM MDT for Grant County, Morton County, Oliver County, North Dakota. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2008, 4:59 PM MDT (22:59 UTC)
- Expired
- Jun 26, 2008, 6:00 PM MDT
- In force
- 61 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties Grant County, ND, Morton County, ND, Oliver County, ND
The radar
The Bismarck radar (KBIS), 50 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 5:15 PM MDT | TSTM WND GST 60 | 5 S Almont, ND | PUBLIC ESTIMATE OF 50 TO 60 MPH WINDS. NO HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 12:59 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 262259
SVRBIS
NDC037-059-065-270000-
/O.NEW.KBIS.SV.W.0162.080626T2259Z-080627T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
559 PM CDT THU JUN 26 2008
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
SOUTHERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 700 PM CDT OR 600 PM MDT
* AT 559 PM CDT OR 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
NICKEL SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 15 MILES WEST OF HANNOVER TO 6 MILES NORTH OF HEIL...OR ALONG
A LINE EXTENDING FROM 50 MILES NORTHWEST OF BISMARCK TO 44 MILES
NORTHEAST OF LEMMON...AND MOVING EAST AT 23 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
CARSON BY 505 PM MDT...
ALMONT BY 620 PM CDT...
LARK BY 525 PM MDT...
NEW SALEM AND HANNOVER BY 635 PM CDT...
FLASHER BY 645 PM CDT...
JUDSON...SWEET BRIAR LAKE AND CENTER BY 650 PM CDT...
IF YOU ARE IN THE PATH OF THESE DANGEROUS STORMS...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS...AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING..AND AWAY FROM WINDOWS.
LAT...LON 4637 10180 4720 10176 4713 10109 4639 10092
4638 10094
TIME...MOT...LOC 2259Z 250DEG 20KT 4713 10169 4649 10165
$$
CJS/JV3 follow-up statements
000
WWUS53 KBIS 262319
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
619 PM CDT THU JUN 26 2008
NDC037-059-065-270000-
/O.CON.KBIS.SV.W.0162.000000T0000Z-080627T0000Z/
GRANT ND-OLIVER ND-MORTON ND-
619 PM CDT THU JUN 26 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM
CDT OR 600 PM MDT FOR CENTRAL MORTON...SOUTHERN OLIVER AND CENTRAL
GRANT COUNTIES...
AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF NEW
SALEM TO FLASHER...OR ALONG A LINE EXTENDING FROM 37 MILES WEST OF
BISMARCK TO 36 MILES SOUTHWEST OF BISMARCK...MOVING EAST AT 25 MPH.
THE STRONGEST STORM IN THIS LINE...LOCATED 5 TO 10 MILES WEST OF
FLASHER...IS CAPABLE OF PRODUCING LARGE HAIL TO THE SIZE OF
GOLF BALLS.
SEVERE THUNDERSTORMS WILL BE NEAR...
NEW SALEM AND FLASHER BY 625 PM CDT...
10 MILES SOUTH OF HANNOVER BY 635 PM CDT...
JUDSON BY 640 PM CDT...
SWEET BRIAR LAKE BY 645 PM CDT...
CROWN BUTTE LAKE BY 700 PM CDT...
LAT...LON 4637 10180 4720 10176 4713 10109 4639 10092
4638 10094
TIME...MOT...LOC 2319Z 250DEG 20KT 4698 10151 4644 10128
$$
CJS/JV000
WWUS53 KBIS 262338
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
638 PM CDT THU JUN 26 2008
NDC037-059-065-270000-
/O.CON.KBIS.SV.W.0162.000000T0000Z-080627T0000Z/
GRANT ND-OLIVER ND-MORTON ND-
637 PM CDT THU JUN 26 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM
CDT OR 600 PM MDT FOR CENTRAL MORTON...SOUTHERN OLIVER AND CENTRAL
GRANT COUNTIES...
AT 637 PM CDT...THE PUBLIC REPORTED A LINE OF SEVERE THUNDERSTORMS
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTH OF NEW
SALEM TO 9 MILES EAST OF FLASHER...OR ALONG A LINE EXTENDING FROM 32
MILES WEST OF BISMARCK TO 25 MILES SOUTHWEST OF BISMARCK...MOVING
EAST AT 25 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
SWEET BRIAR LAKE BY 645 PM CDT...
CROWN BUTTE LAKE AND 8 MILES SOUTH OF CENTER BY 700 PM CDT...
THE PUBLIC REPORTED 60 MPH WIND GUSTS WITH THESE STORMS 5 MILES
SOUTH OF ALMONT AT 615 PM CDT. THE MOST INTENSE PORTIONS OF
THESE STORMS WILL MOVE BETWEEN FLASHER AND NEW SALEM.
LAT...LON 4637 10180 4720 10176 4713 10109 4639 10092
4638 10094
TIME...MOT...LOC 2337Z 250DEG 20KT 4696 10142 4650 10103
$$
CJS/JV000
WWUS53 KBIS 270001
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
701 PM CDT THU JUN 26 2008
NDC037-059-065-270010-
/O.EXP.KBIS.SV.W.0162.000000T0000Z-080627T0000Z/
GRANT ND-OLIVER ND-MORTON ND-
700 PM CDT THU JUN 26 2008
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MORTON...SOUTHERN
OLIVER AND CENTRAL GRANT COUNTIES HAS EXPIRED...
THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER
POSES A SIGNIFICANT THREAT.
HOWEVER...A SEVERE THUNDERSTORM WARNING IS IN EFFECT FOR EAST
CENTRAL MORTON COUNTY UNTIL 8 PM CDT.
LAT...LON 4637 10180 4720 10176 4713 10109 4639 10092
4638 10094
TIME...MOT...LOC 0000Z 250DEG 20KT 4700 10124 4654 10086
$$
CJS/JVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 1:50 PM MDT, 3 hours 9 minutes earlier.
Area forecast discussion, Jun 26, 1:50 PM MDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 250 PM CDT THU JUN 26 2008 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT... UPPER LEVEL LOW OVER ALBERTA WITH SHORTWAVE AHEAD OF IT MOVING INTO WESTERN NORTH DAKOTA. MODERATELY UNSTABLE AIRMASS IN PLACE WITH SPECIAL 18Z SOUNDING SHOWING WEAKENING CAP WITH 1500 TO 2000 CAPE. MODEL SOUNDINGS ALSO SHOW K INDEX ON THE 35 TO 40 RANGE SUGGESTING HEAVY RAIN AS WELL. HAVE FOCUSED ON CENTRAL NORTH DAKOTA FOR SEVERE THREAT THIS AFTERNOON/EVENING. AFTER SEVERE THREAT HAS PASSED LATER TONIGHT...PATH OF UPPER LEVEL LOW WILL TRACK ACROSS CENTRAL NORTH DAKOTA BRINGING GUSTY NORTHWEST WINDS FRIDAY NIGHT AND SATURDAY. HAVE SPECIFIED 25 TO 35 MPH AT THIS TIME. DEPENDING ON THE STRENGTH OF THE H850 JET (50-60 KTS ON NAM) MAY NEED A WIND ADVISORY EVENTUALLY. BUILDING H5 RIDGE OVER MONTANA/WESTERN NORTH DAKOTA SUNDAY AND MONDAY WILL CAP ANY PRECIP CHANCES. THE TEMPERATURES WILL BE MUCH COOLER FOR SATURDAY...ABOUT 10 DEGREES BELOW NORMAL. SLIGHT RECOVERY SUNDAY BUT REMAINING COOL EAST. .LONG TERM...MONDAY THROUGH THURSDAY NIGHT... THE GFS AND ECMWF SHOW SIMILAR H5 HEIGHTS AND A NORTHWEST UPPER FLOW OVER NORTH DAKOTA AROUND A SHARP UPPER RIDGE AXIS OVER THE ROCKIES. THIS WILL GIVE DRY/WARM WEATHER FOR MONDAY AND TUESDAY. SHORTWAVE ENERGY ROTATING AROUND A CANADIAN UPPER LOW BEGINS TO FLATTEN THE RIDGE TUESDAY...AND REMAINS THIS WAY THROUGH THE REST OF THE EXTENDED. IN ADDITION...A SFC LOW PRESSURE/FRONT SETS UP OVER NEAR OR ALONG THE ND/SD BORDER DURING THIS PERIOD. THUS WILL CARRY A SLIGHT CHC/CHC POPS TUESDAY NIGHT THROUGH THURSDAY NIGHT OVER THE CWA. HIGH TEMPERATURES WILL GENERALLY BE IN THE MID 80S MONDAY THROUGH WEDNESDAY...THEN COOL DOWN INTO THE UPPER 70S BY THURSDAY. OVERNIGHT LOWS MAINLY IN THE UPPER 50S INTO THE LOWER 60S. && .AVIATION...A COLD FRONT OVER EASTER MONTANA WILL MOVE ACROSS NORTH DAKOTA TONIGHT. AREAS OF SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED AHEAD OF THE FRONT OVER WESTERN NORTH DAKOTA AND ADDITIONAL AREAS WILL DEVELOP THIS EVENING AND EARLY TONIGHT. ALTHOUGH VFR CONDITIONS ARE STILL EXPECTED...THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG WINDS TO 45KT...LARGE HAIL...AND HEAVY RAIN INTO EARLY TONIGHT. BRIEF PERIODS OF MVFR CIGS/VSBYS ARE POSSIBLE IN/NEAR ANY THUNDERSTORM. ALL AERODROMES HAVE A MENTION OF THUNDERSTORMS THROUGH EARLY TONIGHT. BEHIND THE FRONT ON FRIDAY AND SATURDAY...BREEZY TO WINDY NORTHWESTERLY WINDS OF 20 TO 35 MPH WILL SET UP ALONG WITH SCATTERED SHOWERS AND THUNDERSTORMS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && WAA/KS
Hazardous weather outlook, Jun 26, 4:24 AM MDT, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 524 AM CDT THU JUN 26 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-271030- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 524 AM CDT THU JUN 26 2008 /424 AM MDT THU JUN 26 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A MOIST AND UNSTABLE ATMOSPHERE WILL COMBINE WITH FAVORABLE LOW LEVEL AND UPPER LEVEL DYNAMICS TO SUPPORT STRONG TO SEVERE STORMS TODAY AND TONIGHT. LARGE HAIL...STRONG WINDS...ISOLATED TORNADOES...AND TORRENTIAL RAINFALL ARE ALL POSSIBLE WITH THESE STORMS. STAY TUNED TO LOCAL MEDIA AND YOUR NATIONAL WEATHER SERVICE OFFICE IN BISMARCK FOR FURTHER UPDATES...AND FOR LIKELY WATCHES AND WARNINGS THROUGHOUT TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE BOTH FRIDAY AND SATURDAY. THE THREAT FOR SEVERE WEATHER WILL BE MINIMAL HOWEVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. NH
In the hours before
Local storm report, Jun 26, 3:22 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
422 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 10 NE HALLIDAY 47.45N 102.19W
06/26/2008 M0.88 INCH MERCER ND TRAINED SPOTTER
HAIL STILL FALLING
&&
KBIRKLocal storm report, Jun 26, 4:16 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
516 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL 7 NNW TAYLOR 47.00N 102.48W
06/26/2008 M1.00 INCH STARK ND CO-OP OBSERVER
44 MPH WINDS AND 0.22 INCHES RAINFALL
&&
KBIRKLocal storm report, Jun 26, 4:17 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
517 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM HAIL ZAP 47.28N 101.92W
06/26/2008 E1.00 INCH MERCER ND TRAINED SPOTTER
&&
KBIRKLocal storm report, Jun 26, 4:19 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
519 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM FUNNEL CLOUD VELVA 48.06N 100.93W
06/26/2008 MCHENRY ND OTHER FEDERAL
MINOT AIR FORCE BASE PERSONNEL
&&
KBIRKLocal storm report, Jun 26, 4:56 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
556 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL STANTON 47.32N 101.38W
06/26/2008 E1.00 INCH MERCER ND TRAINED SPOTTER
30-40 MPH WINDS
&&
TMCARTHURLocal storm report, Jun 26, 4:57 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
557 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL HAZEN 47.30N 101.62W
06/26/2008 E1.00 INCH MERCER ND TRAINED SPOTTER
0515 PM HAIL HAZEN 47.30N 101.62W
06/26/2008 E1.00 INCH MERCER ND TRAINED SPOTTER
&&
TMCARTHURThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 11:59 AM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 61 min |
| Jun 26, 12:58 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 47 min |
| Jun 26, 1:40 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 65 min |
| Jun 26, 1:46 PM MDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 59 min |
| Jun 26, 2:42 PM MDT | Severe Thunderstorm Warning | BIS | Dunn | 33 min |
| Jun 26, 2:43 PM MDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 42 min |
| Jun 26, 3:18 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer | 57 min |
| Jun 26, 3:24 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 66 min |
| Jun 26, 3:55 PM MDT | Severe Thunderstorm Warning | BIS | McHenry, McLean | 65 min |
| Jun 26, 4:06 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver | 54 min |
| Jun 26, 4:09 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Grant, Mercer, Morton, Stark | 66 min |
| Jun 26, 4:33 PM MDT | Severe Thunderstorm Warning | BIS | McHenry, Sheridan | 57 min |
| Jun 26, 4:40 PM MDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman | 35 min |
| Jun 26, 4:43 PM MDT | Severe Thunderstorm Warning | BIS | Sioux | 47 min |
| Jun 26, 5:00 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Mercer, Oliver | 60 min |
| Jun 26, 5:39 PM MDT | Severe Thunderstorm Warning | BIS | Pierce, Wells | 66 min |
| Jun 26, 5:49 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Sheridan | 56 min |
| Jun 26, 5:57 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 63 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.